Alert archive / Alabama / Frost Advisories in 2017

Frost Advisory 4, NWS Birmingham, AL

November 10, 201714 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Nov 10, 2017, 4:14 AM CST for 14 counties in Alabama. It took effect at Nov 11, 2017, 1:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2017, 4:14 AM CST (10:14 UTC)
In effect from
Nov 11, 2017, 1:00 AM CST
Expired
Nov 11, 2017, 8:00 AM CST
In force
7 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Lamar County, AL, Marion County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 70 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WWUS74 KBMX 101014
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
414 AM CST Fri Nov 10 2017

...PATCHY DENSE FOG WILL CONTINUES OVER THE SOUTHERN CENTRAL 
ALABAMA COUNTIES THROUGH AROUND SUNRISE... 
...FROST ADVISORY IN EFFECT FOR FAR NORTHERN COUNTIES IN CENTRAL 
ALABAMA FOR EARLY SATURDAY MORNING...

.Clearing skies behind yesterday's rains have allowed for patchy 
dense fog to develop across portions of Central Alabama. Drier air
will continue to work its way southward. Ahead of that, patchy
dense fog will be present across the southern portions of Central
Alabama through shortly after sunrise. 

A colder airmass tonight with clear skies and near calm winds 
will allow for readings in the middle 30s and patchy frost across 
the far northern counties of Central Alabama during the early 
morning hours. 

ALZ019-021-101400-
/O.CAN.KBMX.FG.Y.0026.000000T0000Z-171110T1300Z/
/O.NEW.KBMX.FR.Y.0004.171111T0900Z-171111T1400Z/
Calhoun-Cleburne-
Including the cities of Anniston and Heflin
414 AM CST Fri Nov 10 2017

...DENSE FOG ADVISORY IS CANCELLED...
...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CST SATURDAY...

The Dense Fog Advisory has been cancelled. Drier air is moving in
and visibilities have improved with dense fog no longer being 
observed. The National Weather Service in Birmingham has issued 
a Frost Advisory, which is in effect from 3 AM to 8 AM CST 
Saturday.

* TEMPERATURES...in the middle 30s are expected.

* IMPACTS...frost could damage sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

ALZ027>029-032-034>038-047-101115-
/O.CAN.KBMX.FG.Y.0026.000000T0000Z-171110T1300Z/
Talladega-Clay-Randolph-Hale-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Lee-
Including the cities of Talladega, Sylacauga, Ashland, Roanoke, 
Greensboro, Moundville, Centreville, Clanton, Rockford, 
Alexander City, Dadeville, Valley, Lanett, Lafayette, Auburn, 
and Opelika
414 AM CST Fri Nov 10 2017

...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Birmingham has cancelled the
Dense Fog Advisory. Drier air is moving in and visibilities have
improved with dense fog no longer being observed.

$$

ALZ011>015-017-018-020-101400-
/O.NEW.KBMX.FR.Y.0004.171111T0900Z-171111T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Cherokee-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, and Centre
414 AM CST Fri Nov 10 2017

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CST SATURDAY...

The National Weather Service in Birmingham has issued a Frost
Advisory, which is in effect from 3 AM to 8 AM CST Saturday. 

* TEMPERATURES...in the middle 30s are expected.

* IMPACTS...frost could damage sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

08
ALZ033-039>046-048>050-101300-
/O.CON.KBMX.FG.Y.0026.000000T0000Z-171110T1300Z/
Perry-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Russell-Pike-Barbour-
Including the cities of Marion, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Phenix City, Troy, 
and Eufaula
414 AM CST Fri Nov 10 2017

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST THIS
MORNING...

* VISIBILITY...less than one half mile at times.

* IMPACTS...hazardous driving conditions are expected and may 
  quickly be encountered due to its patchy nature. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one half of a mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$

08
3 follow-up statements
954 
WWUS74 KBMX 101334
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
734 AM CST Fri Nov 10 2017

...FROST ADVISORY IN EFFECT FOR FAR NORTHERN COUNTIES IN CENTRAL 
ALABAMA FOR EARLY SATURDAY MORNING...

A colder airmass with clear skies and near calm winds will allow 
for temperatures to fall into the middle 30s tonight with patchy 
frost across the far northern counties of Central Alabama during 
the early morning hours on Saturday.

ALZ011>015-017>021-102145-
/O.CON.KBMX.FR.Y.0004.171111T0900Z-171111T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
and Heflin
734 AM CST Fri Nov 10 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CST
SATURDAY...

* TEMPERATURES...in the middle 30s are expected.

* IMPACTS...frost could damage sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
094 
WWUS74 KBMX 102131
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
331 PM CST Fri Nov 10 2017

...FROST LIKELY OVERNIGHT IN NORTH ALABAMA...

ALZ011>015-017>021-111400-
/O.CON.KBMX.FR.Y.0004.171111T0900Z-171111T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
and Heflin
331 PM CST Fri Nov 10 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CST
SATURDAY...

* TEMPERATURES...in the middle 30s are expected.

* IMPACTS...frost could damage sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
236 
WWUS74 KBMX 110408
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1008 PM CST Fri Nov 10 2017

...FROST LIKELY OVERNIGHT IN NORTH ALABAMA...

ALZ026>029-111400-
/O.EXB.KBMX.FR.Y.0004.171111T0700Z-171111T1400Z/
St. Clair-Talladega-Clay-Randolph-
Including the cities of Pell City, Moody, Talladega, Sylacauga, 
Ashland, and Roanoke
1008 PM CST Fri Nov 10 2017

...FROST ADVISORY IN EFFECT UNTIL 8 AM CST SATURDAY...

The National Weather Service in Birmingham has issued a Frost
Advisory, which is in effect until 8 AM CST Saturday. 

* TEMPERATURES...in the middle 30s are expected.

* IMPACTS...frost could damage sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

ALZ011>015-017>021-111400-
/O.EXT.KBMX.FR.Y.0004.171111T0700Z-171111T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
and Heflin
1008 PM CST Fri Nov 10 2017

...FROST ADVISORY NOW IN EFFECT UNTIL 8 AM CST SATURDAY...

* TEMPERATURES...in the middle 30s are expected.

* IMPACTS...frost could damage sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Nov 10, 3:48 AM CST, 26 minutes earlier.

Area forecast discussion, Nov 10, 3:48 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
348 AM CST Fri Nov 10 2017

.SHORT TERM...
Today and Tonight.

Have been monitoring satellite difference channel that has been
showing fog fairly well overnight. Clearing skies behind system
allowed for the development of some patchy dense fog earlier with a
wet ground. As a drier northerly flow filters into the area, we are
seeing visibilities on obs go up as well as the corresponding
changes to the satellite. Thus, we have dropped some counties from
the dense fog advisory earlier and will drop more shortly. The rest
in the south remain until around 13z when we should be getting
enough mixing for all visibilities to be well above the 1/4 mile
criteria.

After the remainder of the fog ends, we are looking at a sunny day
across Central Alabama. A surface high pressure ridge center will
sink southeastward toward the Great Lakes with an extensive ridge
over most of Eastern Conus and northerly flow into Alabama to keep
us on the cool side for temperatures. With clear skies and near calm
winds tonight, expect readings to be colder tonight with some middle
30s in the far northern counties. Will go with a frost advisory for
far north from 9-13z.

08

.LONG TERM...
Saturday through Friday.

Low level ridging is in place for Saturday as a broad high pressure
system is centered over the Carolinas. We've got mainly zonal flow
aloft over our area with a shortwave moving through the Upper
Plains. This shortwave shifts eastward and deepens Saturday night
into Sunday morning, breaking down the ridge slightly, allowing for
some southerly flow to work it's way into Central AL in the mid
levels. As this happens, mid level moisture becomes wedged between a
backdoor cold front due to the cold air damming setup and a weak
500mb impulse ahead of the shortwave. The NAM and ECMWF develop some
light shower activity Sunday generally south and east of the I-59
corridor, so have kept mention for slight chance of showers in the
forecast. The GFS holds back on shower development, which makes me
hesitate to go any higher than 15-20 PoPs.

On Monday, the trough deepens over the East Coast as high pressure
builds in across the ArkLaTex region, leading to northerly flow
across Central AL. This should keep the area rain-free with near-
normal diurnal temperatures through much of the upcoming week. A
couple of shortwaves move through the Northern Plains and Great
Lakes regions around mid-week, but the high pressure to our
southwest seems to keep any shower activity from making it's way
into Central AL. By Friday, models hint at a deeper trough moving
across the CONUS, but timing differences in the GFS and ECMWF this
far out keep me from going above 30-40 PoPs for Friday.

25/Owen

&&

.AVIATION...
06Z TAF Discussion.

Clearing skies late in the day and wet ground from last night's
rain has resulted in patchy dense ground fog forming in low-lying
areas. Dry air advection should result in the fog eroding from
north to south through the night, as indicated by surface RH
forecasts from the HRRR. Expect dense fog at ANB/ASN to actually
improve over the next couple hours, but confidence in exact timing
is low. Meanwhile the experimental GOES-16 fog product shows the
fog building south towards MGM/TOI, where visibilities will drop
to IFR and temporarily to LIFR, with some improvement around
sunrise. VFR conditions are expected during the day Friday and
Friday evening.

32/Davis

&&

.FIRE WEATHER...

Brief dry conditions from this afternoon through Saturday followed
by a slight chance of showers late Saturday night through Sunday.
There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  36  59  41  57 /   0   0   0  10  20
Anniston    61  39  60  42  58 /   0   0   0  10  20
Birmingham  61  41  61  46  60 /   0   0   0   0  10
Tuscaloosa  63  39  65  46  64 /   0   0   0   0  10
Calera      63  40  62  44  61 /   0   0   0  10  20
Auburn      64  42  60  44  59 /   0   0   0  10  20
Montgomery  67  43  65  47  63 /   0   0   0  10  20
Troy        67  43  64  46  65 /   0   0   0  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Frost Advisory from 3 AM to 8 AM CST Saturday for the following
counties: Blount...Calhoun...Cherokee...Cleburne...Etowah...
Fayette...Lamar...Marion...Walker...Winston.

Dense Fog Advisory until 7 AM CST this morning for the following
counties: Autauga...Barbour...Bullock...Dallas...Elmore...
Lowndes...Macon...Marengo...Montgomery...Perry...Pike...Russell.

&&
Hazardous weather outlook, Nov 9, 9:41 PM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
941 PM CST Thu Nov 9 2017

ALZ011>015-017>050-110645-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
941 PM CST Thu Nov 9 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Normally cooler locations and areas near water may experience
dense fog overnight. This fog will be very localized and may only
last for 3 hours or so. Development will occur as the clouds
diminish and it begins cooling. Localized visibilities may be
reduced to less than one half mile at times. The fog should be gone
by sunrise areawide.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 10:06 PM CSTDense Fog AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Calhoun, Chambers and 27 more9 hr

Nearby

Frost Advisories in Alabama, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.